What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 31, 8:35 AM EST, 2 hours 13 minutes earlier.
Area forecast discussion, May 31, 8:35 AM EST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
935 AM EDT Thu May 31 2018
...Forecast Update...
.Forecast Update...
Issued at 935 AM EDT Thu May 31 2018
The 12z sounding from ILN and a recent AMDAR sounding out of SDF
showed an inversion between 950 and 850 mb with decent lapse rates
above. This elevated instability in conjunction with a weak
shortwave moving through is aiding the development of scattered
thunderstorms across southern Indiana and north central Kentucky.
Other than lightning and brief downpours, small hail is possible.
This activity should begin to weaken as the morning hours goes on.
Upstream across southeast Missouri, a convective complex exists and
could be the focus for the first round of thunderstorms across our
area by mid afternoon. The recent runs of the HRRR are handling the
current activity pretty well and was leaned on for the update. As we
get into the afternoon, the moisture rich environment (low 70s
dewpoints) should allow for 2000 to 3000 J/kg of SBCAPE and then
with the approaching impulse from Missouri, this should trigger
additional convection. The current thinking is that this will be
across southern IN and north central KY. Storms would then drop
south/east during the late afternoon. Additional storm development
is possible across western KY and southwest IN that would then move
into central KY later this evening.
The Enhanced Risk was adjusted eastward with the morning update to
include more of our forecast area and looks good for the area. The
main hazards are damaging winds, but hail and heavy rain are still
threats. A tornado threat still exists if line segments get oriented
perpendicular to the 0-3km bulk shear vectors.
&&
.Short Term...(Today and tonight)
Issued at 321 AM EDT Wed May 31 2018
....Strong to Severe Storms Possible This Afternoon and Tonight...
Complicated and low confidence forecast today and tonight as models
struggle to come to an agreement with convective solutions. To start
off the morning, some models indicate scattered showers and storms
firing up near 09z across parts of western KY. Observed 31.00z 500mb
temperatures over southwestern MO indicate slightly cooler
temperatures than surrounding upper air sites, and SPC 700-400mb
differential vorticity advection has shown some positive values over
western IL/KY this morning, so it's possible a very subtle shortwave
could be present near the southern MO/IL border at this hour and
could aid in the development of precipitation later this morning. In
any case, will keep isolated to scattered PoPs in the forecast this
morning to account for the potential. All of that activity, if it
forms, should push east of the CWA by 16-17z.
Attention then turns to this afternoon and evening, where the threat
for strong to severe storms remains possible. Much of the storm
activity we see during this timeframe will be highly dependent on
how the current shortwave and convection over Oklahoma/Kansas
evolves. Some high-res models that are currently handling that
convection well are the 3km NAM and HRRR, but both show conflicting
scenarios for convective evolution this afternoon and evening. It's
possible we may end up with a couple rounds of storms (one this
afternoon, another after sunset). Deep layer shear begins to
increase after 20z as the shortwave over Oklahoma approaches, so
convection (if it develops) during the late afternoon and evening
will have 30-40kts of 0-6km bulk shear to work with. Assuming the
atmosphere recovers from any potential morning convection, we should
see moderate to high instability in place for storms. The
combination of shear and instability will support strong to severe
storms, which should mainly be in the form of multi-cell clusters
and linear/bowing segments. Isolated activity, including supercells,
would be more likely west of the CWA with initial convection before
storms become outflow dominant and turn linear. The main severe
weather threat with these storms would be damaging wind gusts and
heavy rainfall. Large hail may be possible in some of the stronger
embedded or isolated cells that move into our area. Low level shear
will remain weak through the duration of the event, so the tornado
threat should be low... but a quick spin-up can't be ruled out where
lingering outflow or differential heating boundaries interact with
storms. Additionally, 0-3km bulk shear may exceed 30kts this
evening, and should the 0-3km shear vector be line-normal to bowing
segments, a brief spin-up tornado could be possible.
.Long Term...(Friday through Wednesday)
Issued at 303 AM EDT Thu May 31 2018
Cloudy conditions are likely early Friday in the wake of expected
convective activity from the short term period. Scattered showers
and some thunderstorms may be ongoing across southern KY in the
morning. Some scattered redevelopment is possible in the afternoon
hours, with the best chances mainly south of the WK and BG Parkways.
Overall, the forecast has not changed dramatically with 30-40 PoPs
in the afternoon. Highs will be in the lower-mid 80s across the
region. Showers and storms are expected to diminish quite rapidly
after sunset with lows Friday night cooling into the mid-upper 60s.
For Saturday, latest guidance still suggestive of a dry and slightly
less humid day. We'll start off the day with partly cloudy skies
with highs ranging from the lower 80s in the Bluegrass and mid-upper
80s in the I-65 corridor and points west. For Saturday night and
into Sunday, another quick moving upper level disturbance is
forecast to cross the region. This feature will bring another round
of showers and thunderstorms to the area. The best chances for
rainfall would be late Saturday night and through the day on Sunday
with a drier conditions arriving Sunday evening. Lows Saturday
night look to cool into the low-mid 60s, with highs on Sunday
staying in the lower 80s.
As we move into next week, the latest guidance continues to indicate
that the Ohio Valley will remain in a northwesterly flow with a
large area of high pressure building into the region. This set up
should result in drier, cooler, and less humid conditions that what
we've seen over the last week. A few week perturbations will work
through the region Monday night and into Tuesday. However, the
trend for now is to keep things dry during the period. Though, we
suspect that some light PoPs may be required here in later
forecasts.
By midweek, we should see some more ridging attempt to build in from
the west. However, that may be hampered a bit by a deep cut off low
in the NE US. This would keep our flow, quite northerly for early
June and keep temperatures a bit below normal through at least
Thursday. The latest blends keep highs in the upper 70s to the
lower 80s over the bluegrass region with highs in the low-mid 80s in
the I-65 corridor and points west. Overnight will likely dip into
the upper 50s to low 60s through the period.
Looking a little further down the road, dry weather and warmer
weather may attempt to build further east by late week. Much of the
heat and dry conditions will remain fully entrenched across the
central Plains. A series of mid-level perturbations will work
eastward within the northerly stream of the jet and this may
suppress the ridge a little further south and west over time. This
would set up the Ohio Valley for a northwest flow type regime with
a threat of MCS's dropping in from the northwest by next weekend.
&&
.Aviation...(12Z TAF Issuance)
Issued at 622 AM EDT Thu May 31 2018
Some IFR/MVFR stratus has developed this morning across parts of the
region. This stratus may linger around through parts of the morning
before lifting to VFR as boundary layer heating progresses. Isolated
to scattered showers and storms are also ongoing across portions of
southern IL and western KY this morning, and will move into our
region over the next several hours. More rounds of showers and
thunderstorms will be possible this afternoon, but confidence
remains low in the timing and placement of storms. Low visibilities,
heavy rainfall, and gusty winds will be possible in thunderstorms
today.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&
Update...ZT
Short Term...DM
Long Term...MJ
Aviation...DM
Hazardous weather outlook, May 31, 2:46 AM EST, 8 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
346 AM EDT Thu May 31 2018
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-010800-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
346 AM EDT Thu May 31 2018 /246 AM CDT Thu May 31 2018/
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Today and Tonight.
Strong to severe thunderstorms will be possible this afternoon and
evening. The main threats with these storms will be damaging wind
gusts and heavy rainfall. Isolated large hail will be possible in the
strongest storms. An isolated, brief tornado cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Scattered showers and thunderstorms are expected again on Friday
afternoon and evening. At this time, severe weather is not
anticipated. Isolated to scattered thunderstorms will also be
possible late Saturday night and throughout the day on Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
DM/MJ
In the hours before
Special weather statement, May 31, 6:45 AM EST, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Louisville KY
745 AM EDT THU MAY 31 2018
INZ084-089-KYZ025-311215-
Crawford-Perry-Meade-
745 AM EDT THU MAY 31 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CRAWFORD...CENTRAL
PERRY AND NORTHWESTERN MEADE COUNTIES...
At 745 AM EDT/645 AM CDT/, a strong thunderstorm was located 10 miles
northeast of Tell City, moving east at 25 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Mount Pleasant, Leopold, Alton, Roberta, Ranger, Concordia, Fredonia,
Derby, Lilly Dale and Magnet.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3813 8671 3819 8634 3798 8633 3798 8640
3805 8649 3805 8651 3804 8652 3799 8652
3799 8670
TIME...MOT...LOC 1145Z 262DEG 20KT 3807 8666
ZTSpecial weather statement, May 31, 7:08 AM EST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Louisville KY
808 AM EDT THU MAY 31 2018
INZ084-090-KYZ025-311245-
Crawford-Harrison-Meade-
808 AM EDT THU MAY 31 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HARRISON...
SOUTHEASTERN CRAWFORD AND NORTHERN MEADE COUNTIES...
At 807 AM EDT, a strong thunderstorm was located 10 miles west of
Brandenburg, moving east at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Brandenburg, New Middletown, Mauckport, Alton, Laconia, New
Amsterdam, Roberta, Concordia, Lodale and Battletown.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3805 8645 3807 8643 3809 8643 3809 8645
3811 8647 3812 8646 3816 8646 3819 8601
3797 8600 3797 8639 3803 8647 3805 8647
TIME...MOT...LOC 1207Z 268DEG 28KT 3805 8636
ZTSpecial weather statement, May 31, 8:50 AM EST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Louisville KY
950 AM EDT THU MAY 31 2018
INZ091-092-KYZ030-031-033-311415-
Floyd-Clark-Jefferson-Oldham-Henry-
950 AM EDT THU MAY 31 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CLARK...NORTHEASTERN
FLOYD...OLDHAM AND NORTHEASTERN JEFFERSON COUNTIES...
At 950 AM EDT, a strong thunderstorm was located over Prospect,
moving east at 40 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Jeffersonville, New Albany, La Grange, Prospect, Worthington Hills,
Barbourmeade, Coldstream, Green Spring, Spring Valley and Brownsboro
Farm.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3850 8532 3835 8529 3831 8533 3829 8585
3846 8586 3851 8535
TIME...MOT...LOC 1350Z 269DEG 36KT 3837 8557
ZTSpecial weather statement, May 31, 9:14 AM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Louisville KY
1014 AM EDT THU MAY 31 2018
KYZ031-033-034-311445-
Oldham-Shelby-Henry-
1014 AM EDT THU MAY 31 2018
...A STRONG THUNDERSTORM WILL AFFECT OLDHAM...NORTHWESTERN SHELBY AND
SOUTHWESTERN HENRY COUNTIES...
At 1014 AM EDT, a strong thunderstorm was located near La Grange,
moving east at 40 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
La Grange, Coldstream, New Castle, Pendleton, Crestwood, Eminence,
Orchard Grass Hills, Pewee Valley, Owen and Smithfield.
LAT...LON 3831 8513 3830 8550 3834 8556 3845 8557
3846 8553 3847 8551 3850 8514
TIME...MOT...LOC 1414Z 268DEG 37KT 3839 8546
ZTSpecial weather statement, May 31, 10:09 AM EST, 39 minutes before
Special Weather Statement
National Weather Service Louisville KY
1109 AM EDT THU MAY 31 2018
KYZ039-046-047-311545-
Mercer-Washington-Anderson-
1109 AM EDT THU MAY 31 2018
...A STRONG THUNDERSTORM WILL AFFECT WESTERN MERCER...SOUTHERN
ANDERSON AND NORTHEASTERN WASHINGTON COUNTIES...
At 1108 AM EDT, a strong thunderstorm was located 14 miles northeast
of Springfield, moving east at 20 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Harrodsburg, Ballard, Willisburg, Oregon, Bondville, Dugansville,
Talmage, Johnsonville, Riverview Estates and Seaville.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3774 8481 3778 8517 3789 8517 3789 8515
3793 8516 3800 8482 3793 8482 3792 8483
3792 8482 3791 8482
TIME...MOT...LOC 1508Z 266DEG 17KT 3785 8508
RJSSpecial weather statement, May 31, 10:44 AM EST, 4 minutes before
Special Weather Statement
National Weather Service Louisville KY
1144 AM EDT THU MAY 31 2018
KYZ036-040>042-047>049-055>057-067-311615-
Boyle-Bourbon-Scott-Mercer-Woodford-Fayette-Jessamine-Clark-Lincoln-
Madison-Garrard-
1144 AM EDT THU MAY 31 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MOST OF THE
BLUEGRASS REGION...
At 1143 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Georgetown to near Danville.
Movement was east at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Lexington, Georgetown, Nicholasville, Winchester, Danville,
Versailles, Paris, Harrodsburg, Stanford and Lancaster.
LAT...LON 3741 8453 3753 8486 3755 8485 3754 8488
3757 8496 3822 8463 3819 8412
TIME...MOT...LOC 1543Z 284DEG 22KT 3814 8458 3762 8484
RASNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757557, 757558, 757559, 757560, 757561, 757554, 757562, 757535, 757563, 757536, 757564, 757565, 757566, 757537, 757567, 757555, 757568, 757569, 757570, 757571, 757572, 757573, 757574, 757575, 757576, 757577, 757578, 757579, 757580, 757642, 757643, 757581, 757582, 757583, 757585, 757586, 757588, 757589, 757590, 757594, and more.